Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 13, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Sep 12, 2011, 3:58 PM PDT for Plumas County, California. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2011, 3:58 PM PDT (22:58 UTC)
- Expired
- Sep 12, 2011, 4:30 PM PDT
- In force
- 32 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Plumas County, CA
The radar
The Beale AFB radar (KBBX), 56 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:08 PM PDT | HAIL 0.75 | 12 Nw Downieville, CA | LA PORTE GENERAL STORE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804
WUUS56 KSTO 122258
SVRSTO
CAC063-122330-
/O.NEW.KSTO.SV.W.0013.110912T2258Z-110912T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PDT MON SEP 12 2011
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 430 PM PDT
* AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF AMERICAN HOUSE...OR 10 MILES WEST OF DOWNIEVILLE. THIS
STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF AMERICAN HOUSE AND NEAR LA PORTE BY 430 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3966 12097 3965 12097 3964 12098 3964 12101
3961 12106 3973 12122 3978 12098 3967 12096
TIME...MOT...LOC 2255Z 180DEG 0KT 3956 12101
$$
HSO2 follow-up statements
738
WWUS56 KSTO 122319
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
419 PM PDT MON SEP 12 2011
CAC063-122330-
/O.CON.KSTO.SV.W.0013.000000T0000Z-110912T2330Z/
PLUMAS CA-
419 PM PDT MON SEP 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR EXTREME SOUTH CENTRAL PLUMAS COUNTY...
AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR AMERICAN HOUSE...OR 13 MILES EAST OF BRUSH CREEK
RS...OR 12 MILES NORTHWEST OF DOWNIEVILLE AND MOVING SOUTHWEST AT 10
MPH TOWARDS FEATHER FALLS. THE PUBLIC HAS REPORTED DIME SIZE HAIL
WITH THIS STORM IN LA PORTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3966 12097 3965 12097 3964 12098 3964 12101
3961 12106 3973 12122 3978 12098 3967 12096
TIME...MOT...LOC 2316Z 042DEG 13KT 3965 12110
$$
HSO754
WWUS56 KSTO 122330
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 PM PDT MON SEP 12 2011
CAC063-122340-
/O.EXP.KSTO.SV.W.0013.000000T0000Z-110912T2330Z/
PLUMAS CA-
430 PM PDT MON SEP 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL PLUMAS
COUNTY HAS EXPIRED...
THE THUNDERSTORM NEAR AMERICAN HOUSE AND LA PORTE HAS WEAKENED.
LAT...LON 3966 12097 3965 12097 3964 12098 3964 12101
3961 12106 3973 12122 3978 12098 3967 12096
TIME...MOT...LOC 2330Z 042DEG 13KT 3961 12114
$$
HSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 9:21 AM PDT, 6 hours 37 minutes earlier.
Area forecast discussion, Sep 12, 9:21 AM PDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 921 AM PDT MON SEP 12 2011 .SHORT TERM DISCUSSION... THE REGION REMAINS UNDER THE INFLUENCE OF BROAD CYCLONIC FLOW ALOFT CENTERED OVER CENTRAL CALIFORNIA. THIS WEAK UPPER LEVEL LOW HAS NOW BROUGHT SEVERAL DAYS OF CONVECTIVE ACTIVITY TO INTERIOR NORTHERN CALIFORNIA...AND TODAY SHOULD BE NO DIFFERENT. CURRENTLY... WIDESPREAD STRATOCUMULUS CLOUDS (LEFTOVER FROM YESTERDAYS CONVECTION) IS COVERING MUCH OF THE FORECAST AREA. AT THIS HOUR... WSR-88D IS DETECTING AN AREA OF LIGHT SHOWERS DRIFTING TOWARD THE NORTHERN SIERRA CREST. ADDITIONALLY WE'VE RECEIVED A FEW REPORTS OF SHALLOW FOG ALONG THE WEST SLOPES OF THE SIERRA THIS MORNING. TEMPERATURES ARE GENERALLY RUNNING WITHIN A FEW DEGREES OF 24 HOURS AGO. THERE IS VERY LITTLE IN THE WAY OF CHANGE IN THE OVERALL PATTERN VERSUS YESTERDAY. AS SUCH...SCATTERED THUNDERSTORMS ACROSS ALL OF THE MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA SHOULD BE EXPECTED ONCE AGAIN THIS AFTERNOON AND EVENING. MIDLEVEL FLOW APPEARS TO BE WEAKER THAN IT WAS YESTERDAY...SO ANY SHOWERS AND THUNDERSTORMS THAT FORM ARE EXPECTED TO EXHIBIT LITTLE IF ANY STORM MOTION. PRIMARY CONCERNS WILL BE LOCALLY VERY HEAVY RAINFALL...HAIL...AND LIGHTNING. HIGHS THIS AFTERNOON SHOULD BE SIMILAR TO YESTERDAY. THE EXCEPTION SHOULD BE IN DELTA BREEZE-INFLUENCED AREAS...WHERE A SLIGHTLY WEAKER DELTA BREEZE TODAY SHOULD ALLOW FOR A FEW DEGREES OF WARMING. LOOK FOR VALLEY HIGHS IN THE MID 80S TO LOWER 90S TODAY WITH UPPER 60S TO LOWER 80S IN THE MOUNTAINS. THE UPPER LEVEL LOW SHIFTS VERY SLIGHTLY SOUTHEAST INTO THE MOJAVE DESERT BY TUESDAY AFTERNOON...AND INTO NORTHERN ARIZONA WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE MOUNTAINS AGAIN BOTH DAYS...THOUGH AREAL COVERAGE MAY DECREASE A BIT EACH DAY. AS THIS SYSTEM SLOWLY PULLS AWAY...A MINOR WARMING TREND IS EXPECTED INTO MIDWEEK. DANG .EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY) A TROUGH OF LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST BY THURSDAY WILL PUSH THAT LOW EASTWARD AND THUNDERSTORM CHANCES WILL DIMINISH ALONG THE WESTERN SLOPES AS SOUTHWEST FLOW DEVELOPS. THAT LOW PRESSURE SYSTEM MOVING INTO THE PACIFIC NORTHWEST WILL ALSO BRING US COOLER TEMPERATURES(BELOW NORMAL) THAT LOOK LIKE THEY WILL LINGER AROUND THROUGH THE REMAINDER OF THE WEEK DUE TO THE SYNOPTIC COOLING IT WILL BRING AND THE DECENT DELTA BREEZES FOR THE INTERIOR. && .AVIATION... MID TO HIGH CLOUDS CONTINUE TO STREAM OVER OUR REGION. VFR CONDS EXPECTED TO PREVAIL FOR VLY TAF SITES...EXCEPT THE POSSIBILITY OF LCL MVFR/IFR CONDS IN THE KRDD-KRBL VCNTY SHOULD TSTMS DEVELOP TODAY AND TONIGHT. SLIGHT CHANCE OF SHOWERS/TSTMS IS FCST FOR THE NRN SAC VLY WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS/TSTMS ACROSS THE COASTAL RANGE...SHASTA MOUNTAINS...FOOTHILLS AND HIGHER ELEVATIONS OF THE SIERRA. LIGHT ONSHORE FLOW SHOULD KEEP WIND SPEEDS AROUND 10 KTS OR LESS FOR VLY TAF SITES. DELTA WINDS WILL BE LIGHT TO MODERATE...10 TO 20 KTS. JBB && .STO WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 12, 7:00 AM PDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT MON SEP 12 2011 CAZ013>019-063-064-066>069-131400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS WEDNESDAY. SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAINFALL AND MOVE TOWARDS LOWER ELEVATIONS OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Sep 12, 2:43 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
243 PM PDT MON SEP 12 2011
CAZ066>069-122215-
SIERRA CA-NEVADA CA-PLUMAS CA-PLACER CA-YUBA CA-BUTTE CA-
243 PM PDT MON SEP 12 2011
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN YUBA COUNTY IN CENTRAL CALIFORNIA
NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA
NEVADA COUNTY IN CENTRAL CALIFORNIA
EXTREME EAST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
EXTREME SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA
WESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA
UNTIL 315 PM PDT
AT 232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM AROUND GIBSONVILLE TO AROUND SODA SPRINGS
AND MOVING TO THE SOUTHWEST AT 5 TO 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STRONGER STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
BOWMAN LAKE...
LAKE SPAULDING...
EMIGRANT GAP...
BLUE CANYON...
SCOTTS FLAT...
CAMPTONVILLE...
SKILLMAN CAMPGROUND...
BAXTER...
TRAVELERS ALONG HIGHWAY 49 FROM SIERRA CITY DOWN TO CAMPTONVILLE AND
SOUTH TO INTERSTATE 80 FROM CISCO TO BAXTER SHOULD BE PREPARED FOR
RAPIDLY CHANGING WEATHER AND LOCAL PONDING OF WATER ON ROADWAYS DUE
TO HEAVY RAIN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3902 12074 3942 12133 3974 12093 3943 12036
3941 12035
TIME...MOT...LOC 2135Z 030DEG 20KT 3948 12073
HSOSpecial weather statement, Sep 12, 3:00 PM PDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT MON SEP 12 2011
CAZ068-122245-
PLUMAS CA-LASSEN CA-SHASTA CA-TEHAMA CA-
300 PM PDT MON SEP 12 2011
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
SOUTHEASTERN SHASTA COUNTY IN NORTHERN CALIFORNIA
EXTREME WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA
NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA
UNTIL 345 PM PDT
AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF
CHESTER TO 10 MILES NORTHEAST OF CHESTER..MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
LASSEN VOLCANIC NATIONAL PARK...CHESTER...LAKE ALMANOR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BOATERS ON LAKE ALMANOR SHOULD CONSIDER SEEKING
SAFE HARBOR UNTIL THE STORMS HAVE PASSED.
LAT...LON 4068 12166 4051 12122 4046 12121 4046 12108
4045 12106 4015 12105 4015 12168
TIME...MOT...LOC 2156Z 003DEG 7KT 4044 12131Special weather statement, Sep 12, 3:33 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 333 PM PDT MON SEP 12 2011 CAZ067>069-122315- SIERRA CA-PLUMAS CA-YUBA CA-BUTTE CA- 333 PM PDT MON SEP 12 2011 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTHEASTERN YUBA COUNTY IN CENTRAL CALIFORNIA EXTREME EAST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA NORTHWESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA UNTIL 415 PM PDT AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AMERICAN HOUSE..MOVING SOUTHWEST AT 10 MPH. THE STORM IS MOVING FROM THE PLUMAS AND SIERRA COUNTY BORDER NEAR AMERICAN HOUSE INTO FAR EASTERN BUTTE AND YUBA COUNTY NEAR FEATHER FALLS BY 4 PM. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... AMERICAN HOUSE... LA PORTE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3946 12104 3962 12124 3978 12094 3963 12072 TIME...MOT...LOC 2228Z 064DEG 13KT 3966 12100 HSO
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:27 PM PDT | Special Weather Statement | STO | El Dorado | 48 min |
| Sep 11, 7:19 PM PDT | Special Weather Statement | STO | Amador | 41 min |
| Sep 12, 2:43 PM PDT | Special Weather Statement | STO | Nevada, Placer | 32 min |
| Sep 12, 3:00 PM PDT | Special Weather Statement | STO | 45 min | |
| Sep 12, 3:33 PM PDT | Special Weather Statement | STO | Sierra | 42 min |
| Sep 12, 4:22 PM PDT | Special Weather Statement | STO | 38 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.